Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 204, NWS Raleigh, NC

August 11, 2015Alamance County, Orange County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2015, 5:16 PM EDT for Alamance County, Orange County, Person County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2015, 5:16 PM EDT (21:16 UTC)
Expired
Aug 11, 2015, 6:15 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:03 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 3:03 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT TUE AUG 11 2015

.SYNOPSIS...A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE AREA THIS
EVENING. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY
THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 303 PM TUESDAY...

AS INITIAL BATCH OF PRE-FRONTAL CONVECTION ASSOCIATED WITH AN
MCV/MESO-LOW BEGIN EXITS SAMPSON COUNTY OVER THE NEXT HOUR...A
BAND/LINE OF CONVECTION DEVELOPING AHEAD AND ALONG THE COLD FRONT
WILL ADVANCE NW TO SE THROUGH THE AREA.

TEMPERED BY THE MORNING RAIN AND ASSOCIATED LOW CLOUDS...INSTABILITY
RANGES FROM 500-1500 J/KG OF MLCAPE ACROSS THE AREA...WITH THE
BETTER INSTABILITY ALIGNED ACROSS THE WESTERN SECTIONS WHERE
STRONGEST INSOLATION IS EXPECTED. WHILE DEEP 0-6KM LAYER SHEAR IS
DECENT ~25-30KTS...THE BULK OF THE STRONGER FLOW IS CONFINED TO THE
UPPER REGIONS OF THE LAYER. WHEN COMBINED WITH THE MEDIOCRE
DESTABILIZATION...SEVERE THREAT APPEARS ISOLATED AT BEST.  BULK OF
SCATTERED SHOWERS/STORMS SHOULD EXIT OUR SE COUNTIES AOA MIDNIGHT.

DRY AND COOL AIR ADVECTION SHOULD LEAD TO CLEARING AFTER MIDNIGHT.
LOWS TONIGHT RANGING FROM 65-70.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 220 PM TUESDAY...

VERY QUIET PERIOD IN THE SHORT TERM AS THE COOL FRONT MOVES
OFFSHORE. ANY PRECIPITATION DURING THIS TIME PERIOD WILL BE CONFINED
TO THE EASTERN PORTIONS OF THE STATE...AND ASIDE FROM A STRAY SHOWER
SHOULD NOT AFFECT OUR EASTERN COUNTIES. WATER VAPOR SHOWS A MUCH
DRIER AIRMASS ALOFT OVER THE EXPANSE OF THE THE ENTIRE OHIO VALLEY
ON THE BACK SIDE OF AN UPPER LEVEL EASTERN CONUS TROUGH. THIS WILL
GRADUALLY MOVE OVER THE CAROLINAS AND WILL TRANSLATE TO THE SURFACE
AS WELL WHERE HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTHWEST AND DEWPOINTS WILL FALL INTO THE LOWER 60S FOR MUCH OF THE
CWA WITH MID 60S IN THE EXTREME SOUTHEAST. HIGH TEMPERATURES ARE
GENERALLY EXPECTED TO BE IN THE MIDDLE 80S BOTH DAYS WITH LOWS IN
THE MIDDLE 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 220 PM TUESDAY...

A PROLONGED PERIOD OF DRY WEATHER WILL PREVAIL OVER CENTRAL NC AS AN
EASTERN CONUS UPPER LEVEL TROUGH REMAINS IN PLACE WITH SURFACE HIGH
PRESSURE OVER THE CAROLINAS THROUGH THE WEEKEND AND INTO NEXT WEEK.
WEATHER IS EXPECTED TO BE DRY AND MODELS ARE INDICATING THIS ASIDE
FROM A FEW VERY WEAK DISTURBANCES THAT MAY BE ABLE TO GENERATE A
WEAK SHOWER OR TWO BUT CONFIDENCE IN THIS COMING TRUE IS VERY LOW AT
THIS TIME...SO WILL KEEP THE EXTENDED FORECAST DRY AT THIS TIME.

AS THE WEEKEND WEARS ON THE UPPER RIDGE OVER THE SOUTHWESTERN CONUS
WITH STRENGTHEN AND DOMINATE THE SYNOPTIC PATTERN FROM THE 4 CORNERS
REGION NORTHEASTWARD THROUGH THE GREAT LAKES. THIS WILL EVENTUALLY
HELP TO BREAK DOWN THE UPPER TROUGH OVER THE EASTERN CONUS AND BREAK
THE STAGNANT PATTERN...OPENING THE DOOR FOR A RETURN TO MORE
UNSETTLED WEATHER LATER NEXT WEEK. UNTIL THEN EXPECT MOSTLY DRY
WEATHER WITH HIGH TEMPERATURES IN THE MID 80S...CREEPING BACK UP TO
THE UPPER 80S TO LOWER 90S LATE IN THE PERIOD. LOWS MAINLY IN THE
MIDDLE 60S...APPROACHING 70 DEGREES BY EARLY NEXT WEEK.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 217 PM TUESDAY...

BATCH OF PRE-FRONTAL SHOWERS THAT RESULTED IN SOME IFR/LIFR
CONDITIONS AT KFAY WILL EXIT THE AREA BY 20Z. MEANWHILE...JUST
UPSTREAM OVER NC FOOTHILLS...A BROKEN BAND/LINE OF SHOWERS AND STORMS
ARE EXPECTED TO DEVELOP AND MOVE NW TO SE AHEAD AND ALONG A COLD
FRONTAL PASSAGE THROUGH THE AREA THIS EVENING. SIMPLE EXTRAPOLATION
WOULD SUGGEST TIMING OF 18 TO 22Z AT KINT AND KGSO...20 TO 24Z AT
KRDU AND 22 TO 02Z AT KFAY AND KRWI. GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS ARE EXPECTED WITH THE STRONGER STORMS...AND COULD PRODUCE
A BRIEF PERIOD OF SUB-VFR CONDITIONS.

NWLY FLOW BEHIND THE FRONT WILL USHER A DRIER MORE STABLE AIR
MASS...LEADING TO A PROLONGED PERIOD OF VFR CONDITIONS WEDNESDAY
THROUGH SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...CBL
SHORT TERM...ELLIS
LONG TERM...ELLIS
AVIATION...CBL
Hazardous weather outlook, Aug 11, 3:50 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT TUE AUG 11 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-122000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
350 PM EDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL NORTH CAROLINA FROM
THE NORTHWEST LATE THIS AFTERNOON. A FEW STORMS WITHIN THE LINE
MAY PRODUCE WINDS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 3:00 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE AUG 11 2015

NCZ089-111930-
SAMPSON NC-
300 PM EDT TUE AUG 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EAST CENTRAL SAMPSON
COUNTY UNTIL 330 PM EDT...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CLINTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON AND TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3481 7840 3499 7839 3500 7815 3490 7815
      3478 7818
TIME...MOT...LOC 1859Z 273DEG 25KT 3490 7832

22
Special weather statement, Aug 11, 4:32 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE AUG 11 2015

NCZ021-038-112130-
DAVIDSON NC-FORSYTH NC-
432 PM EDT TUE AUG 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN DAVIDSON
AND SOUTHERN FORSYTH COUNTIES UNTIL 530 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLEMMONS...OR 9 MILES WEST OF
WINSTON-SALEM...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...CLEMMONS...BERMUDA RUN...HUNTSVILLE...LEWISVILLE...
MIDWAY...ARCADIA...WELCOME AND SEDGE GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3619 8044
      3607 8004 3593 8005 3581 8041 3585 8043
      3584 8040 3586 8038 3588 8042 3589 8037
      3596 8038 3599 8042 3601 8042 3606 8046
      3604 8049 3608 8052
TIME...MOT...LOC 2032Z 299DEG 15KT 3608 8043

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:18 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth117 min
Aug 10, 8:39 PM EDTSpecial Weather StatementRAHGuilford36 min
Aug 11, 3:00 PM EDTSpecial Weather StatementRAHSampson30 min
Aug 11, 4:32 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 11, 5:20 PM EDTSpecial Weather StatementRAHGuilford55 min
Aug 11, 5:23 PM EDTSpecial Weather StatementRAHGranville, Vance67 min
Aug 11, 5:29 PM EDTSpecial Weather StatementRAHAnson46 min
Aug 11, 5:43 PM EDTSpecial Weather StatementRAHGuilford, Randolph62 min
Aug 11, 5:54 PM EDTSpecial Weather StatementRAHDurham51 min
Aug 11, 6:21 PM EDTSpecial Weather StatementRAHAlamance54 min
Aug 11, 6:42 PM EDTSpecial Weather StatementRAHWake48 min
Aug 11, 7:09 PM EDTSpecial Weather StatementRAHChatham, Lee66 min
Aug 11, 7:25 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wake, Wilson50 min
Aug 11, 7:30 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore48 min
Aug 11, 7:57 PM EDTSpecial Weather StatementRAHMoore63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.